Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 243, NWS Sioux Falls, SD

June 15, 2001Beadle County, Kingsbury County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 15, 2001, 4:22 PM CDT for Beadle County, Kingsbury County, South Dakota. It was in force for 23 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 15, 2001, 4:22 PM CDT (21:22 UTC)
Expired
Jun 15, 2001, 4:45 PM CDT
In force
23 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Beadle County, SD, Kingsbury County, SD

What was reported inside it

TimeReportWhereRemark
Jun 15, 4:30 PM CDTHail 0.75Yale, SD
Jun 15, 4:30 PM CDTHail 1Osceola, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.4 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2001-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2001-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
652 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 152122
SVRFSD
SDC005-077-152145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
422 PM CDT FRI JUN 15 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA
  WESTERN KINGSBURY COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 445 PM CDT

* AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER YALE...OR ABOUT 13 MILES EAST OF HURON...
  MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  IROQUOIS AROUND 430 PM CDT
  DE SMET AROUND 445 PM CDT

THIS STORM WILL PRODUCE UP pTO ONE INCH HAIL. GO INSIDE A STURDY 
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4450 9808 4432 9806 4432 9744 4455 9746

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:25 PM CDT, 57 minutes earlier.

Area forecast discussion, Jun 15, 3:25 PM CDT, 57 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
325 PM CDT FRI JUN 15 2001

SCT ACTVTY WHICH HAS SPRD INTO WRN PART OF FCST AREA SHUD CONT TO
SPRD EWD OVER FCST AREA BEFORE ACTVTY DCRSES AND ENDS LATR THIS EVE.
DUE TO SCT NATURE OF ACTVTY AND MRGNL NATURE OF SVR THREAT WILL NOT
MENTN SVR IN ZNS. BRF DIME HAIL RPRT OR TWO PSBL SOMEWHERE IN FCST
AREA. SHUD GO MOCLR TLATR TNGT AND BE MOSUNNY FOR SAT WITH INSTBLTY
GREATLY WANED. PATTRN STARTS TO SET UP FOR CLASSIC WRLY FLOW
ALF/ERLY OR SERLY LO LVL FLOW TSTMS SAT NGT. WILL LEAVE OUT FOR NOW
AND PUT IN FOR SUN MAINLY FOR CONTINUITY FROM ERYR EXTNDED...BUT
THIS ACTVTY SHUD TEND TO BE NOCTURNAL FOR A CPL DAYS. EXTNDED CONTS
TO LOOK LIKE SHWRS/TSTMS CHC THRU WED THEN DRY THU AND FRI. TEMPS
WILL NEVER GET OO HOT BEFORE COOLNG AGN TUE. IN MEANTIME GUIDNCE NOT
BAD...WILL GO A LTL COOLR ON LOWS.

.FSD...NONEh
WILLIAMS

In the hours before

Special weather statement, Jun 15, 10:57 AM CDT, 5 hours 25 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1057 AM CDT FRI JUN 15 2001

*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***

.SYNOPSIS...
A WEAK LOW PRESSURE TROUGH WILL BE MOVING EAST OVER THE AREA THIS AFTERNOON AND
EARLY EVENING. THIS SYSTEM COMBINING WITH COOL UNSTABLE AIR ALOFT WILL PRODUCE WIDELY
SCATTERED THIS AFTERNOON INTO EARLY THIS EVENING. AN ISOLATED SEVERE THUNDERSTORM IS
POSSIBLE.

SDZ050-057-063-160500-
BRULE-GREGORY-CHARLES MIX-
INCLUDING THE CITIES OF...CHAMBERLAIN...
1057 AM CDT FRI JUN 15 2001

* FORECAST THROUGH MIDNIGHT:
  WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE FROM MID AFTERNOON
  THROUGH EARLY THIS EVENING. HOWEVER SIGNIFICANT WEATHER IS NOT
  EXPECTED IN THIS AREA THROUGH MIDNIGHT.

* SIGNIFICANT WEATHER:
  NONE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

SDZ038>040-052>056-058>062-064>071-MNZ071-072-080-081-089-090-097-
098-IAZ001>003-012>014-020>022-031-032-NEZ013-014-160500-
BEADLE-KINGSBURY-BROOKINGS-LINCOLN-LYON-JERAULD-SANBORN-MINER-LAKE-
MOODY-PIPESTONE-MURRAY-COTTONWOOD-AURORA-DAVISON-HANSON-MCCOOK-
MINNEHAHA-ROCK-NOBLES-JACKSON-DOUGLAS-HUTCHINSON-TURNER-LINCOLN-LYON-OSCEOLA-
DICKINSON-BON HOMME-YANKTON-CLAY-UNION-SIOUX-OBRIEN-CLAY-PLYMOUTH-
CHEROKEE-BUENA VISTA-DIXON-DAKOTA-WOODBURY-IDA-
INCLUDING THE CITIES OF...HURON...BROOKINGS...PIPESTONE...SLAYTON...
MITCHELL...SIOUX FALLS...LUVERNE...WORTHINGTON...ROCK RAPIDS...SPIRIT LAKE...
YANKTON...SIOUX CENTER...SPENCER...LE MARS...STORM LAKE...SIOUX CITY...

1057 AM CDT FRI JUN 15 2001

* FORECAST THROUGH MIDNIGHT:
  WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE MID AFTERNOON THROUGH
  EARLY THIS EVENING. AN ISOLATED SEVERE THUNDERSTORM MAY PRODUCE LARGE HAIL
  AND STRONG GUSTY WINDS.

* SIGNIFICANT WEATHER:
  STRONG WINDS...GUSTS LESS THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS POSSIBLE AFTER 3 PM CDT.
Local storm report, Jun 15, 2:51 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
251 PM CDT FRI JUN 15 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    LAKE PRESTON              SD   WIND DAMAGE
06/13/01   KINGSBURY                      TREES TWO FEET IN
                                          DIAMETER DOWN. REPORTED
                                          BY PUBLIC.

0700 PM    LARCHWOOD                 IA   .75 INCH HAIL
06/13/01   LYON                           REPORTED BY PUBLIC.

0820 PM    3 W SHELDON               IA   1.75 INCH HAIL
06/13/01   SIOUX                          REPORTED BY PUBLIC.

0835 PM    2 W SALIX                 IA   WIND DAMAGE
06/13/01   WOODBURY                       UP TO 2 TREE LIMBS
                                          DOWN. REPORTED BY PUBLIC.

0838 PM    3 ESE SHELDON             IA   WIND DAMAGE
06/13/01   OBRIEN                         REPORTED BY PUBLIC.
                                          TREES UP TO THREE FEET
                                          IN DIAMETER DOWN.

0915 PM    5 E MELVIN                IA   60 MPH TSTM GUST
06/13/01   OSCEOLA                        REPORTED BY PUBLIC.

1000 PM    3 S OCHEYEDAN             IA   WIND DAMAGE
06/13/01   OSCEOLA                        TREES UP TO TWO FEET IN
                                          DIAMETER DOWN. REPORTED
                                          BY PUBLIC.

1000 PM    WINDOM                    MN   WIND DAMAGE
06/13/01   COTTONWOOD                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          SEVERE HIGH WIND DAMAGE
                                          TO LUMBER YARD SOUTH
                                          WALL DOWN AND ROOF
                                          PARTLY DESTROYED.

1130 PM    2 S STORM LAKE            IA   60 MPH TSTM GUST
06/13/01   BUENA VISTA                    EVENT DURATION 30
                                          MINUTES. REPORTED BY
                                          PUBLIC.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 5:30 PM CDTSevere Thunderstorm WarningFSDMiner, Sanborn30 min
Jun 15, 6:25 PM CDTSevere Thunderstorm WarningFSDLake, Moody35 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.